Say no to drugs before it leads to substance abuse.
 

My older brother, J, was ten years my senior. He was a strikingly tall, charismatic and athletic figure who displayed great talent at anything he set his mind on. Friends described him as confident, inspirational, and the kind of person everybody wants to have around. Everyone, including my parents, knew he was destined for a bright future, and we could not wait for him to show the world what he was truly capable of.

But this is not a perfect world. Nobody saw the warning signs till it was too late. The irony is that J often spoke about his dream of helping to create a better world. One that was free of crime, poverty and drugs.

The Warning Signs of Drug Abuse

One day, the school informed us of J's erratic and antisocial behaviour. They said that he had been skipping classes, only to be seen loitering in public places. When approached by classmates, we were told, he appeared confused and did not seem to recognise any one of them.

My parents, perplexed by this sudden change, did not know how to react. My brother withdrew even further away from the family than ever before. The school had warned us of potential drug abuse and advised us to call the Central Narcotics Bureau (CNB). But we found this hard to believe. None of it made any sense as it went against everything that characterised my brother.

In a Coma After Taking Illegal Drugs

It was not long before we received a frantic call from some of his friends, who said he had suffered a sudden seizure and was in the hospital. They admitted that he - along with a few others - had been smoking something called 'Spice' or 'K2'. They did not know that it was a drug and claimed that it aided them in their studies. The CNB officers later informed us that J had fallen prey to a new menace called New Psychoactive Substances (NPS).

Soon after, J slipped into a coma from which he never awoke. In a perfect world, my brother might have accomplished the impossible, conquering every obstacle. But here, he is gone.

Don't let this happen to you or your loved ones. Learn about the tell-tale signs of drug abuse and seek professional help.

The Illegal Drugs Known As “New Psychoactive Substances”

New Psychoactive Substances (NPS) are illegal substances that mimic the effects of actual drugs, such as methamphetamine, cannabis and heroin, but fly beneath the radar using harmless sounding names like 'herbal blends' and 'bath salts'. They are often marketed as 'legal highs', which give the wrong perception that they are safe to consume, but in reality, they are far from being harmless and or legal.

Mixtures of NPS bought unknowingly by users have resulted in unpredictable and sometimes disastrous effects that have been known to lead to deaths. CNB actively monitors and proactively lists new NPS into the Misuse of Drugs Act regularly. This means that these so-called ‘legal highs’ are classified as Class A drugs and are illegal!

Visit this link for more information on drug abuse:

If you notice a friend behaving strangely and the signs match those of drug addiction, immediate help must be rendered. You may contact the following helplines:

  • National Addictions Management Service (NAMS) All Addictions Helpline

Tel: 6732 6837 (24 hours daily)​

If you have been approached to try drugs or wish to report any information, please call the CNB hotline at 1800-325-6666.

Download the HealthHub app on Google Play or Apple Store to access more health and wellness advice at your fingertips.